News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Surgery Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Surgery Answers List

Forum Name: Surgery Topics

Question: green hands


 fener - Wed Dec 20, 2006 1:31 pm

I am 21 yr old female about 100 pounds. I went in for dental extraction which i bled for about 30 min( not major bleeding just from the extraction). I had local anesthetic(lidocaine).
I felt fine after it. I don't have any health problems or medications.
Few hours after the dentist, I noticed my hands were greenish in tone. i was feeling fine but the green tone was far as my forearms. I was nervous. my dentist wasnt sure what it was. it disappeared in 2 days. anyone know what happned? and why i had these symptoms?
thnaks
 Dr. Safaa Mahmoud - Wed Dec 20, 2006 6:34 pm

User avatar Hello,

This is really not clear for me since I have not read any similar complaint.

However, some more details might help. Did you feel your hands cold at same time. Do you have any color changes on exposure to cold weather? I would consider vasospatic changes that may be due to anxiety.

Keep us updated and hope an explanation can be found.
Best regards.
 Dr. Chan Lowe - Wed Dec 20, 2006 7:11 pm

User avatar Also, have you noticed any change in the color of your eyes (the white part). I.e. do they look greenish or yellow?
 fener - Thu Dec 21, 2006 9:15 pm

to add to previous complaint. My hands were definitely greenish not yellow. Since I stayed in doors after the appointment, they were not cold, my eyes(white area) was normal. no color changes there. i felt finee. i could not give any symptoms to my dentist. he wasnt sure about what had happened. it did go away after 2 days but very strange. can it occur because of too much blood lost? or reaction to novacaine?
thanks
 Dr. Safaa Mahmoud - Fri Dec 22, 2006 8:40 am

User avatar Hello,

I may have gone too far, but I could not anything else on this.

Procaine (Novocaine) is broken down into para-aminobenzoic acid (PABA, a para B-vitamin), and diethylaminoethanol (DEAE), if entered the body. (even with local anesthesia this could happen). The two substances are naturally present in our body.

In 1980 Prof. Aslan was experimenting the use of procaine on patients with severe arthritis by injecting it into the arteries supplying the affected joints and surprisingly 5 cases with markedly gray hair showed dramatic hair color change.

Studies went after to confirm the effect and find a mechanism for this action, and prof. Zvak (1986) confirmed that large doses of PABA can darken Grey hair; but the effect is reversible in 3-4 weeks of stopping the treatment.

No one could explain the mechanism and for my knowledge no reported skin color change. But the fact that this effect is variable seen in people treated with the drug, make it logic to consider a possible effect on the skin color too in hypersensitive people.

Add a few more facts:
-Skin color changes, e.g. blue-green pigmentation may occur as phototoxic reaction to drugs.
-PABA is known to be photosensetizer and allergic reactions have been reported in those who use local SUN screens containing PABA.

But why it affected only your hands is not so clear to me.

Skin color changes, e.g. blue-green pigmentation may occur as phototoxic reaction to drugs. Thus if we assumed that you are allergic to PABA and the drug is known to be photosensetizer , may be because your hands were exposed to light more than other parts of the body, the reaction was evident. In addition the stress and fear and blood loss may result in peripheral vasodilatation that more blood has gone into your extremities thus more possible drug exposure.

In any case, I would advise you to warn your Doctor when anesthesia is being considered that you might be allergic to PABA.

If anybody else has a better explanation - please feel free to add it to this post.

Best regards,

References:
===========
- Aslan, A. Theoretical bases of procaine therapy (Gerovital H3 and Aslavital) in the prophylaxis of aging. Romanian Journal of Gerontology and Geriatrics, 1: 1, 5-15, 1980.

- Pearson, D., and Shaw, S. Life Extension A Practical, Scientific Approach, 1982, Warner Books, New York.

- Zvak, C. The Science of Hair Care, 1986, Marcel Dekker, Inc., New York, p. 450
 Dr. Tino Anthony Solomon - Sun Jan 07, 2007 3:11 pm

Hello Fener,

Were you on any other medication prior to visiting the dentist? Did you feel any sensation in your arms when this happened?
It is rather odd but more information may provide further clues.

Dr Tino Solomon
BSc(Hons) MBBS
Senior House Officer in Surgery
 dyeing4art - Thu Apr 30, 2009 1:23 am

This woman's episode sounds very familiar to episodes that I have been having. I am a 49 year old, married, white woman, approximately 5'2", 110 pounds and in very good shape. I have hypothyroid, which is being treated with Synthroid.
My first episode was the most dramatic. Last year in May, I was hiking in Arches National Park, Utah. My family and I were rushing up and down the hills, trying to get to a specific arch to watch the sunset. It was chilly outside so I had on a polar fleece jacket. Suddenly, I felt too warm, flushed, light headed and nauseous. I took off my sage colored jacket to a gasp from my husband. My arms, from my fingertips to my forearms were the same color as the jacket. I sat down to catch my breath. When I was feeling a bit stronger, we continued on to the arch. Slowly, the greenish color drained from my arms and was replaced by the natural/healthy normal peachy color of a Caucasian. Since this initial occurrence, I have started to turn green in my fingers and it sometimes reaches my forearms. Each episode lasts no more than an hour and my natural color slowly returns. I feel fatigued and weak for a day or so afterwards. The green is generally accompanied by a flushed feeling and I am warm at the time,
 Dr.M.Aroon kamath - Sat Oct 03, 2009 11:12 pm

User avatar Hi,
One possibility is Methemoglobinemia - precipitated by the local anesthetic.Here, usually the skin turns cyanotic (blue).
The word cyanosis comes from the word 'cyan' (greek), meaning the name of any of a number of colors in the blue/green range of the spectrum.Cyan is also called aqua or blue-green (Ref:From Wikipedia, the free encyclopedia) ,The observed skin colour during a cyanotic episode may depend upon one's skin colour, colour vision of the observer, among others.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here